Texas, 2021

Damaging Winds in Texas, June 25, 2021

June 25, 2021 · NWS MAF · 6 events in 5 counties and zones

A broad upper level ridge was over the Southern Plains. There was a slight moisture gradient in place from the Upper Trans Pecos down to the Big Bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$290,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A broad upper level ridge was over the Southern Plains. There was a slight moisture gradient in place from the Upper Trans Pecos down to the Big Bend. Temperatures across West Texas were hot, and there was fairly high instability across the area of higher moisture. Wind shear was marginal with the highest shear values in the Permian Basin. These conditions resulted in thunderstorms that produced strong winds and wind damage across portions of West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 25, 1:03 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 25, 1:03 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
203 PM CDT Fri Jun 25 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Fri Jun 25 2021

Prevailing VFR currently expected next 24 hrs. Some TS possible
for all terminals with best chance occurring over KFST/KINK/KHOB
late afternoon and evening. Gusty SE flow will persist overnight
due to strong LLJ. AMD potential for TSRA pending radar during PM
hrs. Cu field between 8-12k ft AGL.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 124 PM CDT Fri Jun 25 2021

Another hot summer afternoon with temps in the 90s and 100s areawide
thanks to elevated 850mb temps associated with a broad thermal ridge
and weak ridge across West TX. A slight dew point gradient currently
in place bisecting the Upper Trans Pecos down to the Big Bend. This
will be the dividing line between the PM convection expected today
as modest lapse rates and MLCAPE b/w 1500-2000 j/kg will be common
over the higher dew point areas. Forecasted shear is still meager,
but a threat of gusty winds and large hail is still possible,
especially in any prominent updrafts. Best severe threat lies along
within the corridor from Lea Co in NM to the western half of the
Permian Basin where shear profile is a little more robust for the
capability of supercell maintenance, as well as a more linear setup
for later this evening when cell mergers are expected across the
Caprock.

Tomorrow will be a bit cooler thanks to approaching cold front
moving through the Panhandle and lower height field thanks to a
deepening mid-level trough across the Central plains. SW flow aloft
on the under side of the digging trough will bring a few shortwaves
into the area, along with a developing lee-side surface low
reflection over SE NM. This will provide better forcing within an
increasingly unstable environment aiding to produce more widespread
convection along and east of the surface trough bisecting the Upper
Trans Pecos down to the Big Bend. PoPs will expand eastward late
afternoon as convection motions to the east given the steering.
Later in the evening, our front to the north will become the main
forcing mechanism with thunderstorm development likely across the
Caprock to the north of our forecast area. Given the steep lapse
rates and higher mixing heights, outflows stemming from the quick-
developing convection will likely propel the front south into the
northern Permian Basin and SE NM, leading to best lift now anchored
over part of the region.

More shortwaves will propagate to the northeast out of Mexico and
will help maintain a more prolonged convective threat near where the
front is aligned. Right now, best chance for storms will be over the
Northern half of the Basin, SE NM, and a tertiary spot in far
Southwest TX thanks to the shortwave passages over the high terrain
down south. Localized flooding is certainly possible considering the
abnormally moist environment where the front is located, so will be
keeping a close eye on not only wind and marginal severe hail over
the north, but also copious rainfall amounts where training
thunderstorms occur. Northeast winds across Guadalupe Pass on
Saturday night will kick in as the front dips southwest. This will
allow for a rapid uptick in the wind field as the flow funnels
through the gap. Thus, a High Wind Watch has been issued for
Saturday night into Sunday morning.

&&

.LONG TERM...
(Sunday through  Thursday)
Issued at 124 PM CDT Fri Jun 25 2021

On Sunday an upper trough will extend from the Northern and
Central Plains down into NM.  This trough will linger into early
next week before slowly drifting east as high pressure builds in
from the west late in the week.

This pattern will result in increasing rain chances... some of it
could be heavy as storms should be slow moving.  Have very good low
level moisture in place with dewpts in the 60s to low 70s.  MAF 12z
sounding had a PW of 1.55 inches which is high for this region.
Sunday morning should start with a cold front draped across the nrn
CWA which is expected to sag southward during the day... perhaps
pushed southward by outflows from rain to the north.  This front may
become a focus for storm development. Should also have some
shortwaves rounding the base of the trough that will help
development.  For Sunday the best chance of rain looks to be over SE
NM... Western Permian Basin... across the Upper Trans Pecos down to
the Davis Mountains.  On Sunday night and Monday SE NM looks to have
the best chance of rain with chances beginning to decrease after
Tuesday.  At this time not putting out a Flood Watch but if good
rain is received with additional periods of high pops expected then
it may become necessary.

Temperatures Sunday through Tuesday are expected to be 10 to 15
degrees below normal due to extensive cloud cover and rain in the
area.  Have started cooling temps down but still way above
guidance... later shifts can trend it downward if continues to look
promising.  By mid week rain chances start to decrease and temps
start to slowly climb.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               98  75  94  69 /  10  20  30  50
Carlsbad                103  73  99  67 /  10  10  20  40
Dryden                   97  75  95  73 /  10  10  20  20
Fort Stockton            99  76 100  70 /  30  20  30  30
Guadalupe Pass           98  72  95  63 /  10  10  10  30
Hobbs                    99  72  98  65 /  20  10  30  50
Marfa                    95  64  95  64 /  30  20  30  20
Midland Intl Airport     97  76  96  69 /  10  20  30  40
Odessa                   97  75  97  69 /  10  20  30  40
Wink                    103  77 103  72 /  20  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Saturday evening through Sunday morning for
     TXZ271.

NM...None.
&&

SHORT TERM...87
LONG TERM....72
AVIATION...87
Hazardous weather outlook, Jun 25, 12:17 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
117 PM CDT Fri Jun 25 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-261830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
117 PM CDT Fri Jun 25 2021 /1217 PM MDT Fri Jun 25 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible across Lea
County, the western Permian Basin, Trans Pecos, and areas south of
Interstate 10 this afternoon and evening. Some storms may produce
damaging winds, large hail, and frequent lighting. A marginal severe
weather risk in place for Lea county in New Mexico and the Northern
Permian Basin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong post frontal gap winds will be possible through Guadalupe
Pass Saturday night through Sunday morning.

Several rounds of storms producing heavy rainfall could lead to
flooding across portions of the region late this weekend into early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Midland/Odessa radar (KMAF), 99 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gaines

When
June 25, 3:10 PM CST to 3:11 PM CST
Where
Gaines County, 2 mi NNE of Seminole
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
32.747, -102.637

A thunderstorm moved across Gaines County and produced a 70 mph wind gust at the mesonet site near Seminole.

Thunderstorm Wind, Brewster

When
June 25, 5:01 PM CST to 5:02 PM CST
Where
Brewster County, 20.41 mi NE of Alpine Terlingua Arp
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
29.668, -103.171

A thunderstorm moved across Brewster County and produced a 65 mph wind gust at the mesonet site at Persimmon Gap.

Thunderstorm Wind, Dawson

When
June 25, 5:20 PM CST to 5:21 PM CST
Where
Dawson County, 3.31 mi NNW of Evelena
Measured
83 kt (96 mph) estimated gust
Property damage
$80,000
Reported by
Public
Coordinates
32.666, -102.098

A thunderstorm moved across Dawson County and produced wind damage around 12 miles west southwest of Lamesa. There were five snapped power poles at County Road 21 and County Road BB. The time was estimated by radar. The cost of damage is a very rough estimate.

Thunderstorm Wind, Martin

When
June 25, 6:00 PM CST to 6:01 PM CST
Where
Martin County, 2 mi WNW of Tarzan
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
32.311, -102.002

A thunderstorm moved across Martin County and produced a 69 mph wind gust at the mesonet site near Tarzan.

Thunderstorm Wind, Dawson

When
June 25, 6:30 PM CST to 6:31 PM CST
Where
Dawson County, 1.09 mi N of Ackerly
Measured
83 kt (96 mph) estimated gust
Property damage
$210,000
Reported by
Public
Coordinates
32.536, -101.716

A thunderstorm moved across Dawson County and produced wind damage near Ackerly. There were 13 snapped power poles one mile north of Ackerly on Highway 87. The time was estimated by radar. The cost of damage is a very rough estimate.

Thunderstorm Wind, Borden

When
June 25, 6:59 PM CST to 7:00 PM CST
Where
Borden County, 2 mi ESE of Gail
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.759, -101.398

A thunderstorm moved across Borden County and produced a 58 mph wind gust at the mesonet site near Gail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964653, 964654, 964658, 964677, 964678, 964679.